Symptoms of a Zoloft Overdose
The symptoms of a Zoloft Overdose vary from situation to situation. The most common are drowsiness, vomiting, tachycardia, nausea, agitation, bradycardia, tremors and dizziness.
These are all side effects of Zoloft and are increased by the increased level of Zoloft in the system. In extreme cases, an overdose can cause seizures, delirium, hallucinations, hypertension, fainting, coma and even loss of life. Loss of life occurs in only one percent of Zoloft overdose cases. In cases where Zoloft was mixed with other medications, the risk of death was increased extensively.
What to do if an Overdose is Suspected
If there is suspicion of an overdose, it is best to call Poison Control immediately. Poison Control may be able to identify symptoms of an overdose. They may also be able to give instruction on how to slow down or stop the reaction to the overdose.
Poison Control may instruct callers to call the paramedics. The paramedics will be able to help stop or reverse the overdose. Paramedics will also be able to take patients to the hospital where they can be better treated in the case of an overdose. It is incredibly important that the person suspecting an overdose remain calm and try to help rather than become agitated.
How a Zoloft Overdose is Treated Initially
If the overdose is recent, the patient will be given something to help and try to purge the stomach. The longer the Zoloft is in the stomach, the more severe the overdose will become. Some doctors choose to use medications to clear out the stomach in a more natural way. The medications will cause the patient to vomit to remove the Zoloft from the system.
Other times, a doctor will use tubes to physically pump out the stomach. Both ways are effective but it depends on the patient and the length of time since overdosing.
How an Overdose of Zoloft is Treated Over Time
In some cases, there has been too much time between the overdose and the treatment to pump the stomach. In these situations, the patient will be given fluids through an intravenous line to flush the medication through the system faster.
Medication may be administered to increase blood pressure, control heart rhythm or control seizures. The heart and lungs of the patient will be closely monitored and there may be a breathing tube inserted to help the patient breathe. Each situation is different because each patient’s reaction to a overdose of Zoloft is different.